Minnesota, 2021

Damaging Winds in Minnesota, August 26, 2021

August 26, 2021 · NWS FSD · 2 events in 2 counties and zones

An elevated supercell storm developed along a mid-level frontal boundary as a weak wave helped to increase and focus the low-level jet. With fairly weak low-level stability, severe winds easily reached the surface along the track of the storm as it transitioned to a linear structure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$31,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An elevated supercell storm developed along a mid-level frontal boundary as a weak wave helped to increase and focus the low-level jet. With fairly weak low-level stability, severe winds easily reached the surface along the track of the storm as it transitioned to a linear structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 26, 5:45 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 26, 5:45 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
645 AM CDT Thu Aug 26 2021

.SHORT TERM...(Today and Tonight)
Issued at 500 AM CDT Thu Aug 26 2021

Greatest concern in the short term surrounds the severe weather
potential and flooding threat.

Starting to see uptick in convection across northeast Nebraska as
low-level jet begins to increase atop a fairly shallowly sloping
frontal boundary, much to the dismay of CAMS. Environment is such
that there is up to ~1500 J/kg of elevated CAPE with 1-6km shear on
the order of 25-35 kts. Storms will be tough to organize past the
cluster they have become, but enough for some briefly stronger
updrafts (noted by strong cooling on IR tops) which could produce
some hail up to half dollar size and perhaps even a rogue wind gust
to 60-65 mph moving across far southeast SD, northeast NE and into
western portions of northwest IA. Airmass progressively to the
northeast is less conducive to maintaining strength, so should see a
downtrend starting in a couple hours in intensity.

Otherwise, a more elevated frontal boundary lies along the far
northern portion of the area, and back across western/central SD
where the low-level jet is currently fully focused ahead of the
leading mid-level wave, have seen development of elevated
supercells. A very strong consensus on mode (not timing) that storms
will become bowing segments and make the turn to the east/southeast
sometime early morning moving through north central SD, which then
track through areas east of De Smet southeast through the Iowa
Great Lakes area later morning through early afternoon. While
airmass is not as potent further east in terms of both shear and
elevated instability, the very organized storms should be capable
of damaging wind and perhaps some isolated hail. Of great
importance to the forecast will be the inevitable outflow pool
which is handled very differently by various CAMS, but have tried
to go more with the more intrusive solutions, which drive the
boundary as far south as areas between I-90 and the Mo River, and
further south in northwest Iowa.

Likely a tail of convection will remain elevated above the cold pool
into the midday as the leading wave moves past, and if not for the
continued warm advection would have thought a brief down period
would be possible most area.  Storms near the boundary, especially
if rooted near surface, could be quite feisty mid afternoon into the
evening hours, especially as the low-level jet once again begins to
enhance with an even stronger wave moving into the western plains
this evening. If storms remain isolated near/south of I-90,
especially with the enhanced 0-1km shear near the boundary, all
modes of severe would be possible, from hail up to golf ball and a
possible tornado, and then organization into short bowing structures
would lead to winds perhaps as high as 75 mph.  Deep-layer shear
should be on the order of 35 to 45 knots, locally enhanced near the
boundary, with potential instability around 2000-2500 J/kg in a
reservoir to the south.

If this is not enough, it is likely that storms will develop back
toward central SD this evening near the wave and become very
organized with the stronger winds aloft enhancing the deep-layer
shear.  These storms then march eastward/northeastward during the
overnight as the low-level jet remains burly. These storms would
have damaging wind as the greatest threat, with some threat for
large hail on the exposed trailing southern flank.

Repeated storms would set up potential for several inches of
rainfall in spotty locations, especially heading toward southwest MN
and northwest IA, perhaps even extending near I-90 in southeast SD.
Excessive rain outlook remains in the slight category, but given the
potential rain rates with the warm thermal profiles, would expect
that at a minimum urban areas and small drainages will have
challenges dealing with rainfall.  Through Friday morning, HREF PMM
precipitation shows a widespread 2-4 inches east of I-29, However,
the location of likely heaviest precipitation remains at odds with
confidence in the north/south location of the important focusing
boundaries.

.LONG TERM...(Friday through Wednesday)
Issued at 500 AM CDT Thu Aug 26 2021

On Friday, appears there will still be some early day storms pulling
away mainly through areas north of I-90/east of I-29. The boundary
will likely be suppressed well south into NE/IA, but appears through
the day as if it will surge northward toward the lower Missouri
River valley into northwest Iowa.  If so, will destabilize greatly
to a near-surface condition with cap weakening late day as temps
reach around 90 near the boundary and dew points are in the lower
70s. Likely around 25-35 kts of deep-layer shear and a festering
axis of instability in place, so some loosely organized storms may
develop in wake of the exiting wave, but coverage would likely be
fairly sparse. All modes again possible during the afternoon and
evening for northwest Iowa and adjacent areas.  More storms possible
later at night further northwest as the next wave moving across MT
redirects low-level jet back into the western Plains. Potential that
an organized cluster could brush into the highway 14 corridor later
in the night, but should have a little more east northeast track to
system.  With as much convection as will be present in the
intervening time, putting too much faith in details of instability
and shear is a bit dubious beyond the gross estimates, and mainly
looking at potential.

The last threat of severe storms in this sequence looks to arrive
during the later afternoon on Saturday into Saturday night, as the
strongest wave of the period pushes into the ridge and drives a cold
front through the region. Boundary should lift north of the area
overnight Friday or early Saturday, and as long as the axis of
likely 8-8.5C/km lapse rates does not keep accas going well into the
day, should remain capped waiting for late day mid-level cooling and
wind increase associated with the approaching wave.  Day 3 outlook
maintains a slight risk from around the KFSD area north/east, and
this seems quite appropriate with the strong forcing, potential
instability and degree of deep-layer shear.

Sunday should provide a quiet period, cooler with reduced humidity
levels behind the front.  However, the larger scale will revert
toward a more zonal pattern in transition to ridging once again
early next week, and will likely see a period of warm advective
thunder threat a couple times between Sunday night and Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 644 AM CDT Thu Aug 26 2021

Patches of MVFR ceilings will wander the area today, both in
advance of convection early this morning, and forming within the
cold pool expanding from a cluster of storms near KSUX early this
morning, and moving in from the north/west toward KHON and KFSD
during the later morning/early afternoon. Timing of thunderstorms
will be very difficult, and have attempted to minimize mention in
TAFs to the most probable periods, although there will be chances
with persistent weak forcing throughout the period. Severe storms
will be most probable for the afternoon and into the overnight
hours, especially for KFSD/KSUX and eastward.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Aug 26, 4:53 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
553 AM CDT Thu Aug 26 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
553 AM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Several periods of thunderstorms will impact the area today and
tonight.

An isolated thunderstorm this morning from northeast Nebraska and
extreme southeast South Dakota into northwest Iowa could yield
quarter size hail or winds gusts near 60 mph. A second line of storms
will drop southeast into east central South Dakota, southwest
Minnesota and into northwest Iowa during the later morning through
mid afternoon. A few storms could be severe with hail to ping-pong
ball size and winds to 60 mph.

Finally, thunderstorms are expected to redevelop later this
afternoon and evening along the outflow from earlier convection near
and south of Interstate 90, and progress eastward through the
overnight. These storms would likely be the strongest of the events
through tonight, and could produce hail up to golf ball size and
damaging winds to 75 mph. An isolated tornado will also be possible
near and south of Interstate 90.

Rainfall could be locally heavy in areas east of the James River
valley, especially east of Interstate 29. With potential for locally
a few inches of rainfall through early Friday. At a minimum, urban
areas and some lower spots are likely to see ponding in poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for severe storms will be present on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times later today and tonight.

In the hours before

Local storm report, Aug 26, 8:27 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
08/26/2021  M73 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&

AJP
Local storm report, Aug 26, 9:08 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     DE SMET                 44.39N 97.55W
08/26/2021                   KINGSBURY          SD   EMERGENCY MNGR

            SPOTTER REPORTED DARK ROLL CLOUDS, SHORT
            LIVED STRONG WINDS. REPORTED TREES DOWN AND
            A SEMI ROLLED OVER OFF HWY 14, WEST OF TOWN.
            STILL INVESTIGATING IF THAT WAS WIND
            RELATED.

&&

AJP
Local storm report, Aug 26, 9:32 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     ARLINGTON               44.37N 97.13W
08/26/2021                   KINGSBURY          SD   LAW ENFORCEMENT

            TREE FELL ON CAR IN ARLINGTON, SPOTTER ALSO
            ESTIMATED WINDS TO BE 50-60 MPH. SHORT LIVED
            EVENT.

&&

AJP

The radar

The Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 26, 9:57 AM CST to 9:59 AM CST
Where
Lincoln County, 0.69 mi S of Ivanhoe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.460, -96.250

Thunderstorm wind gusts downed a few trees in Ivanhoe. Property damage costs are a rough estimate.

Thunderstorm Wind, Lyon

When
August 26, 10:19 AM CST to 10:21 AM CST
Where
Lyon County, 0.49 mi W of (Mml)ryan Fld Marsha
Measured
50 kt (58 mph) measured gust
Crop damage
$31,000
Reported by
AWOS
Coordinates
44.450, -95.830

Thunderstorm wind gust was measured at automated weather station KMML. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982429, 982430.